Michigan, 2002

Hail in Michigan, May 6, 2002

May 6, 2002 · NWS MQT · 7 events in 4 counties and zones

An upper level disturbance passing over Michigan's Upper Peninsula on May 6th triggered thunderstorms, some of which produced hail as large as Ping-pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper level disturbance passing over Michigan's Upper Peninsula on May 6th triggered thunderstorms, some of which produced hail as large as Ping-pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 6, 9:26 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, May 6, 9:26 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1126 AM EDT MON MAY 6 2002

MAIN CONCERN WITH THE FORECAST PACKAGE INCLUDES THE RAIN POTENTIAL
THIS AFTERNOON AND FOG AND CLOUDS TONIGHT.

WV IMAGERY SHOWING A CLOSED LOW OVR PAC NW...AND A ZONAL FLOW ACROSS
NORTHERN CONUS. A WEAK LOW CNTR IS DVLPG OVR NE MAN. A WEAK TROF IS
OVR S CA. A WEAK SHRTWV IS BEING EJECTED INTO MID MS VALLEY. SFC
ANLYS DEPICTS A LOW CENTER OVR CNTRL PLAINS. A STATIONARY FRONT
STRETCHES E THRU THE UPR GRTLKS INTO S QUE. THE LOW WILL MOV INTO
UPR MS VALLEY THIS AFTN.

MRNG RAOBS AT KINL AND KMPX SHOWING A STRONG SFC BASED INVERSION...
AND NR SATURATED COND BLO 800MB. ANOTHER WEAK SHRTWV WILL MOV ACRS
CWA THIS AFTN. ETA IS KEEPING NR SATURATED COND THRU THRU THE REST
OF THE AFTN INTO THIS EVENING. THE SHRTWV WILL PROVIDE ENOUGH LIFT
TO GENERATE SHRA OF CNTRL U.P. A POSSIBLE -TSRA OVR S CWA CAN BE
EXPECTED AS THE CAP IS NOT AS STRONG OVR THOSE COUNTIES. THE
CONTOURS WILL BCM MORE COMPRESSED THIS AFTN AS THE SFC LOW RACES
INTO UPR MS VALLEY.

SHRTWV WILL ENERGY WILL MOV ACRS LK SUPERIOR THIS EVE...AND MAY
TRIGGER A FEW SHRA OVRNGT. DRIZZLE WILL BE POSSIBLE EARLY...BUT AS
CAP WILL WILL BE SO STRONG XPC MAINLY DZ/FG...AND WNDS WILL BE LGT.

.MQT...NONE.

DLG

In the hours before

Special weather statement, May 6, 10:23 AM CST, 2 hours 32 minutes before
MIZ001>007-009>014-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1223 PM EDT MON MAY 6 2002

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

THERE WILL BE ISOLATED THUNDERSTORMS THIS AFTERNOON OVER SOUTH AND
SOUTHEAST UPPER MICHIGAN...BUT NONE OF THE STORMS ARE EXPECTED TO
BECOME SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED.

AS A WEAK LOW PRESSURE CENTER ALONG A WARM FRONT LIFTS NORTH THROUGH
WISCONSIN THIS AFTERNOON...SCATTERED SHOWERS WILL BUILD OVER CENTRAL
UPPER MICHIGAN. A FEW OF THESE SHOWERS WILL BUILD INTO
THUNDERSTORMS. THESE WILL BE MAINLY OVER IRON MOUNTAIN...
MENOMINEE...MARQUETTE...ESCANABA...MANISTIQUE AND NEWBERRY.

THE ISOLATED THUNDERSTORMS WILL MOVE EAST AT 35 MPH...AND WILL
PRODUCE SOME DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION DIRECT FROM THE NATIONAL WEATHER
SERVICE IN MARQUETTE.

DLG

The radar

The Marquette radar (KMQT), 100 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Iron

When
May 6, 12:55 PM CST to 1:55 PM CST
Where
Iron County, 2 mi SW of Iron River
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.083, -88.683

One inch hail was reported.

Hail, Iron

When
May 6, 1:00 PM CST
Where
Iron County, Iron River
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.100, -88.650

Nickel sized hail was reported.

Hail, Dickinson

When
May 6, 1:45 PM CST
Where
Dickinson County, 2 mi S of Foster City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.933, -87.750

Three-quarter inch hail was reported.

Hail, Menominee

When
May 6, 2:00 PM CST
Where
Menominee County, La Branch
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.883, -87.467

Nickel sized hail was reported.

Hail, Delta

When
May 6, 3:34 PM EST
Where
Delta County, 2 mi W of Gladstone
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.850, -87.050

Three-quarter inch hail was reported.

Hail, Delta

When
May 6, 3:42 PM EST
Where
Delta County, Gladstone
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.850, -87.017

Ping-pong ball sized hail covered the ground.

Hail, Delta

When
May 6, 4:05 PM EST
Where
Delta County, Garden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.783, -86.550

Nickel sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293877, 5293878, 5293879, 5293969, 5293970, 5293971, 5293972.